Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Can medicine cause shortness of breath while walking and light headedness?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
Here is a list of med I am taking – can these cause me to have short breath when walking (normal slow pace, level ground) and light headedness?

pravastatin     20mg - daily
Hydrochlorothiazide     25mg every other day
Metoprolol - Lopressor     50 mg – daily
Quinapril –      20 mg twice
Clonidine     .1 mg - twice
Metformin XXXXXXX - Glucophage     500 mg - twice
Potassium CL – K Dur     20 meq - twice
Norvasc - Ampodipine     10 mg – daily
Ambien (as needed)     10 mg nightly
Aspirin      81 mg daily
Vitamin D     2000 I.U.- daily
Fish Oil     1000 mg three
Posted Wed, 11 Apr 2012 in Asthma and Allergy
Answered by Dr. Robert Galamaga 5 hours later

Thanks for your query.

The short answer to your question is - yes. The long and more appropriate answer, however involves a comprehensive assessment of your total health in the context of taking these medications.

I can assume from your medication profile that you have a degree of hypertension, hyperlipidemia, diabetes and perhaps a bit of difficulty with sleep. Shortness of breath with ambulation can be related to a number of potential causes which include cardiac, pulmonary or metabolic. Let's review each of these here and see if something stands out.

Cardiac: Cardiac dysfunction can cause shortness of breath particularly if the heart becomes "congested." This refers to a state where the heart is not able to optimally pump the blood through the body and one can experience a progressive decline in overall exercise tolerance when this kind of thing happens. Also, if your blood count or hemoglobin level is low for some reason, your heart has to work harder to distribute oxygen to your tissues.

Pulmonary: This is particularly important in patients with a pre-existing history of tobacco use or smoking. In addition, disruption of blood flow to the lungs can contribute to limited exercise tolerance because it may lead to a state where the lungs are not able to efficiently exchange air or "oxygenate" the body.

Metabolic: Disturbances in blood sugar and or electrolytes can contribute to light-headedness or shortness of breath at times as well. In your case, I'd be interested to know your average blood sugar including a most recent hemoglobin A1C. The hydrochlorothiazide you take can affect the sodium level as well.

A lot of the things I referred to would necessitate a trip to the doctor where a couple of quick blood tests could rule out things such as anemia or electrolyte disturbances. finally, there's no substitute for a good clinical exam where a physician can lay hands on you and assess your overall status.

I hope this has provided you with some good information regarding your query. I am certainly available for followups if needed.

Best regards,

Dr. Robert Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor